Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 22, NWS New Orleans, LA

June 4, 2024Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 4, 2024, 5:04 PM CDT for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2024, 5:04 PM CDT (22:04 UTC)
Expired
Jun 4, 2024, 5:45 PM CDT
In force
41 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

The radar

The Hammond radar (KHDC), 31 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:09 PM CDTTORNADO2 W Amite, LAParish officials passed on multiple reports of a possible tornado between LA 1045 and 1046 just west of Amite. CC drop also noticed on radar. Still waiting on details.
Jun 4, 5:11 PM CDTTSTM WND DMG2 Wsw Amite, LATrees down and blocking both northbound and southbound lanes of I-55 at Amite. Possible tornado.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WFUS54 KLIX 042204
TORLIX
LAC091-105-042245-
/O.NEW.KLIX.TO.W.0022.240604T2204Z-240604T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
504 PM CDT Tue Jun 4 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern St. Helena Parish in southeastern Louisiana...
  Northern Tangipahoa Parish in southeastern Louisiana...

* Until 545 PM CDT.

* At 503 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Amite City, or near Amite, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Amite, Amite City, and Roseland around 510 PM CDT.

This includes Interstate 55 in Louisiana between mile markers 47 and
53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3086 9032 3085 9030 3080 9029 3074 9025
      3071 9026 3071 9066 3079 9066 3088 9032
TIME...MOT...LOC 2203Z 269DEG 37KT 3074 9060 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAB
2 follow-up statements
996 
WWUS54 KLIX 042214
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
514 PM CDT Tue Jun 4 2024

LAC091-042224-
/O.CAN.KLIX.TO.W.0022.000000T0000Z-240604T2245Z/
St. Helena LA-
514 PM CDT Tue Jun 4 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ST. HELENA PARISH IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana.

&&

LAT...LON 3085 9030 3080 9029 3074 9025 3071 9026
      3071 9057 3077 9057
TIME...MOT...LOC 2214Z 269DEG 37KT 3074 9046 

$$

LAC105-042245-
/O.CON.KLIX.TO.W.0022.000000T0000Z-240604T2245Z/
Tangipahoa LA-
514 PM CDT Tue Jun 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN
TANGIPAHOA PARISH...

At 514 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Amite, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Tangipahoa Parish.

This includes Interstate 55 in Louisiana between mile markers 47 and
50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3085 9030 3080 9029 3074 9025 3071 9026
      3071 9057 3077 9057
TIME...MOT...LOC 2214Z 269DEG 37KT 3074 9046 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Zeringue
873 
WWUS54 KLIX 042243
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
543 PM CDT Tue Jun 4 2024

LAC105-042253-
/O.EXP.KLIX.TO.W.0022.000000T0000Z-240604T2245Z/
Tangipahoa LA-
543 PM CDT Tue Jun 4 2024

...THE TORNADO WARNING FOR NORTHERN TANGIPAHOA PARISH WILL EXPIRE AT
545 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana.

&&

LAT...LON 3085 9030 3080 9029 3074 9025 3071 9026
      3071 9057 3077 9057
TIME...MOT...LOC 2243Z 269DEG 37KT 3074 9016 

$$

Zeringue

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:57 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 4, 3:57 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 338 PM CDT Tue Jun 4 2024

Upper ridging near both the Atlantic and Pacific coasts this
afternoon with shortwaves over the middle and lower Mississippi
River Valley and a second over the Great Plains.

A complex of thunderstorms was moving into the area from the
northwest at press time and necessitated the issuance of a Severe
Thunderstorm Watch until 8 PM CDT across much of the northern half
of the CWA with the primary threat of damaging winds. Will
eventually see the current complex weaken with the loss of surface
heating. Ahead of the storms, temperatures ranged from the mid 80s
to lower 90s across the area with dew points generally in the mid
70s.

As has been the case for several days, the main concerns will be
with thunderstorm potential. As long as we continue in
northwesterly upper flow, each shortwave moving toward the upper
trough position will trigger a thunderstorm complex to our
northwest at some point. The complex then moves southeastward
toward the local area and eventually weakens as it outruns the
best thermodynamic support. Global and convection allowing models
have struggled to model these complexes both in spatial and
temporal details. Seemingly over the last several days, the ECMWF
operational model and longer range runs of the HRRR have performed
a bit better than most of the other models. The NBM certainly
gives these solutions some credence and will keep those numbers,
and in the case of this evening, bump them up somewhat, at least
through 02z or so. Once things stabilize behind the convection,
rain chances should diminish quickly for the remainder of the
night.

The ECMWF and HRRR both signal another complex during the day
tomorrow, and will not go with a dry forecast like the GFS and NAM
would indicate. Still will see temperatures get into the 90s
before convection gets going again, and won't depart from the NBM
temperature numbers tomorrow/tomorrow night.

&&

.LONG TERM...
(Thursday through Monday night)
Issued at 338 PM CDT Tue Jun 4 2024

Troughing will be exiting the area to the east by Thursday morning,
leaving a remnant boundary behind. The most likely area for the
boundary seems to be in the northern portions of the area. Areas
south of the boundary will see enhanced heating due to compressional
warming. We will still have quality moisture on Thursday with PW
around 1.9-2 inches where the boundary lays up. So, with the
heating, moisture and trigger, expect storms to develop in the
vicinity of the best surface convergence where the boundary lays up
in the area.

Drier mid-level air looks to filter into the area Friday, decreasing
rain chances while keeping the boundary somewhere in the area.
Scattered showers and storms are still possible Friday, but the
coverage will be less than Thursday due to the drier air filtering
in.

The boundary looks to become diffuse by the weekend, so that will
lead to a lack of low-level trigger for convection. With quality
moisture still in the area with PW around 1.6-1.8 inches, expect a
more summer-time isolated convective regimes Saturday and Sunday.
Medium-range guidance differs significantly beyond the weekend with
a potential front at the beginning of next week. The spatial and
temporal aspect of the front seems very uncertain at this time, but
that is not surprising given it is about a week out.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Jun 4 2024

Main question for aviation interests is convective development.
While TSRA are still well back toward KSHV, there's been quite a
bit of SHRA development in advance of that in the past 30-60, so
we may need additional amendments to add thunder in the next few
hours. Cloud bases generally between FL025 and FL035, but direct
impacts could produce MVFR ceilings and IFR visibilities. Most
convection should dissipate by 01z Wednesday. Potential for MVFR
to IFR ceilings prior to sunrise Wednesday. Based on the last few
days, certainly won't rule out an additional round of convection
on Wednesday.

&&

.MARINE...
Issued at 338 PM CDT Tue Jun 4 2024

Main marine concern will be the thunderstorm threat over the next
several days. Outside of thunderstorm wind potential, we'll have
the usual evening increase in winds to near 15 knots before they
subside again. Otherwise, no major marine issues anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  90  71  89 /  40  50  40  40
BTR  75  94  76  94 /  30  40  20  50
ASD  75  93  76  93 /  30  30  30  50
MSY  77  92  78  92 /  30  30  20  60
GPT  77  90  76  91 /  30  30  30  50
PQL  74  92  75  92 /  20  20  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....JZ
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, Jun 4, 2:46 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
246 PM CDT Tue Jun 4 2024

MSZ068-042030-
Wilkinson MS-
246 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WILKINSON
COUNTY THROUGH 330 PM CDT
...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 18 miles northeast of Simmesport, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Adams and Dolorosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 9122 3107 9157 3112 9162 3124 9156
      3124 9154 3122 9153 3123 9149 3126 9148
      3128 9149 3129 9147 3132 9146 3132 9142
      3134 9136 3134 9134
TIME...MOT...LOC 1945Z 242DEG 21KT 3114 9157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Jun 4, 3:46 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
346 PM CDT Tue Jun 4 2024

LAZ034>036-MSZ068-069-042115-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
346 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES, WILKINSON AND
AMITE COUNTIES THROUGH 415 PM CDT
...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to near Fort Adams to near
Grand Prairie. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Roads, Jackson, St. Francisville, Liberty, Centreville, Livonia,
Woodville, Gloster, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Lottie, and
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3132 9112 3135 9083 3125 9055 3049 9159
      3050 9175 3071 9173 3086 9182 3097 9181
      3104 9172 3104 9165 3097 9166 3104 9156
      3113 9163 3124 9156 3122 9151 3124 9148
      3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 2046Z 303DEG 34KT 3135 9108 3103 9157 3065 9213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:07 AM CDTSpecial Weather StatementLIXWest Feliciana53 min
Jun 4, 3:46 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana29 min
Jun 4, 3:56 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana49 min
Jun 4, 4:34 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, East Feliciana, Livingston, Pointe Coupee, Saint Helena and 2 more41 min
Jun 4, 5:18 PM CDTTornado WarningLIXTangipahoa, Washington27 min
Jun 4, 5:24 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more51 min
Jun 4, 5:26 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington34 min
Jun 4, 5:36 PM CDTSpecial Marine WarningLIX84 min
Jun 4, 5:50 PM CDTSpecial Weather StatementLIXAssumption, Orleans, Saint Charles, Saint James, Saint John the Baptist40 min
Jun 4, 6:11 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington49 min
Jun 4, 6:22 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard23 min
Jun 4, 6:37 PM CDTSpecial Weather StatementLIXLafourche, Saint Charles38 min
Jun 4, 6:44 PM CDTSpecial Marine WarningLIX91 min
Jun 4, 6:49 PM CDTSpecial Weather StatementLIXOrleans26 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.